Virginia, 2014

Winter Weather in Virginia, January 10, 2014

January 10, 2014 · NWS AKQ · 3 events in 3 counties and zones

Light freezing drizzle developed along a stationary boundary over the northern Piedmont early in the morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Light freezing drizzle developed along a stationary boundary over the northern Piedmont early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 10, 1:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 10, 1:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 AM EST FRI JAN 10 2014

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER NEW ENGLAND OVERNIGHT AS A TROUGH OF LOW
PRESSURE DEVELOPS ALONG THE CAROLINA COAST. HIGH PRESSURE MOVES
OFFSHORE FRIDAY AS A WEAK UPPER LEVEL TROUGH PASSES ACROSS THE MID
ATLANTIC. A COLD FRONT APPROACHES FROM THE WEST SATURDAY AND
PUSHES THROUGH THE REGION SATURDAY NIGHT. HIGH PRESSURE RETURNS
FROM THE WEST SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE LATEST SURFACE ANALYSIS INDICATES A ~1038MB SFC HIGH PRESSURE
CENTERED OVER CAPE COD...WITH A SFC RIDGE AXIS EXTENDING SW ALONG
THE PIEDMONT INTO NE GA. LATEST WATER VAPOR SHOWS NICE PV MAX
MOVING FROM OH INTO WRN PA. THIS IS PUSHING CLOUDS ACROSS INTO THE
NORTHERN SECTIONS OF THE CWA BUT ALL PRECIP WITH THIS HAS STAYED
TO THE NORTH AND WEST OF THE AREA. ANOTHER AREA OF WARM ADVECTION
IS BEGINNING TO DEVELOP TO THE SOUTHWEST OVER THE WRN CAROLINAS.
THE HRRR AND RUC BOTH SHOW MOISTURE FROM THIS MOVING NORTH AND
MERGING WITH THE NRN SYSTEM. THIS WILL BRING THE PRECIP INTO THE
WRN SECTIONS NEAR SUNRISE. MOST MODELS AGREE THAT THE ONSET OCCURS
BETWEEN 10Z AND 12Z.

AS OF 06Z...CLOUDS HAVE OVERSPREAD MUCH OF THE LOCAL AREA. THIS
HAS ALLOWED TEMPERATURES TO RISE A FEW DEGREES...WITH A MORE
NOTABLE RISE FOR SE COASTAL LOCATIONS AS A COASTAL FRONT BEGINS TO
INTRUDE. DEWPOINTS REMAIN IN THE LOW/MID 20S OVER THE NW PIEDMONT
COUNTIES...AND THIS WILL COMPLICATE PRECIP TYPE AS MOISTURE
ARRIVES TOWARD MORNING.

MODEL THICKNESSES AND BUFKIT SOUNDINGS INDICATE THE POTENTIAL FOR
A LIGHT MIX (MAINLY NW A LINE FROM DAN-OFP-BWI) TOWARD FRIDAY
MORNING. BASED ON LATEST FORECAST SOUNDINGS...EXPECT LIGHT PRECIP
TO BEGIN AS SLEET/IP...BEFORE TRANSITIONING QUICKLY TO FZRA. ANY
QPF WILL BE VERY LIGHT (LESS THAN 0.10IN). HOWEVER...CONSIDERING
THE TIMING OF ANY LGT PRECIP COINCIDING WITH THE EARLY PORTION OF
THE MORNING RUSH...A SHORT DURATION FZRA ADVISORY WILL REMAIN IN
AFFECT OVER THE PIEDMONT NW OF RIC METRO THROUGH 14Z. OF
NOTE...MECKLENBURG AND LUNENBURG COUNTIES HAVE BEEN REMOVED FROM
THE ADVISORY AS CURRENT OBSERVATIONAL DATA AND MODEL DATA DOES NOT
SUPPORT THE POTENTIAL FOR EVEN MINOR ICING. POINTS FARTHER
EAST...SUCH AS THE NORTHERN NECK AND INTERIOR LOWER MD EASTERN
SHORE COULD EXPERIENCE SOME IP AT THE ONSET. HOWEVER...THERE IS
LITTLE SUPPORT FOR ICING IN THESE LOCATIONS. ANY LINGERING FZRA
THIS MORNING SHOULD TRANSITION TO RA AFTER 9 AM THIS MORNING.

WARM/MOIST ADVECTION CONTINUES TODAY. THE SHORTWAVE TROUGH
RESPONSIBLE FOR THE MORNING PRECIP LIFTS TO THE NE THIS MORNING.
HOWEVER...ANOTHER MID-LEVEL WAVE LIFTS ACROSS THE REGION IN SSW
FLOW ALOFT THIS AFTERNOON. THIS WILL BRING ANOTHER ROUND OF RA TO
PRIMARILY CENTRAL PORTIONS OF THE AREA LATER THIS AFTERNOON.
HIGH TEMPERATURES WILL VARY FROM AROUND 40 NW TODAY WITH A CAD
WEDGE IN PLACE...TO NEAR 60 SE AS THE COASTAL FRONT MOVES INLAND.
WEAK FLOW AND ABUNDANT MOISTURE BELOW 700MB WILL RESULT IN
OVERCAST CONDITIONS THROUGHOUT TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TEMPERATURES SHOULD FALL VERY LITTLE TONIGHT AS THE SURFACE WARM
FRONT LIFTS THROUGH THE AREA...RESULTING IN WIDESPREAD STRATUS.

THE TROUGH PRESENTLY TRAVERSING THE INTERMOUNTAIN WEST THIS AFTN
WILL PUSH ACROSS THE ROCKIES THROUGH TONIGHT...EVENTUALLY
AMPLIFYING ACROSS THE CENTRAL CONUS ON FRI. SUBSEQUENT INCREASINGLY
ZONAL FLOW OVER THE WESTERN US EVENTUALLY WILL EJECT THE TROUGH
AXIS EAST ACROSS THE APPALACHIANS BY SAT/SAT EVENING. PLENTY OF
SPREAD EXISTS AMONGST GEFS/SREF ENSEMBLE GUIDANCE AS WELL AS
THE DETERMINISTIC MODELS WITH RESPECT TO TIMING. MODELS APPEAR IN
BETTER AGREEMENT WITH QUICKLY SHUNTING THE WARM FRONT NORTHWARD
SAT MORNING. THERE IS A HIGH CONFIDENCE OF MEASURABLE RAIN IN THE
SAT/SAT EVENING TIME FRAME. DEEP MOISTURE THROUGH 300MB COMBINED
WITH STRONG LIFT SHOULD PRODUCE MODERATE TO OCCASIONALLY HEAVY
RAINFALL. HOWEVER...QPF SHOULD LARGELY BE 0.75-1.00IN DUE TO THE
QUICK MOTION OF THE SYSTEM. TEMPERATURES SHOULD BE VERY MILD AS
THE AFOREMENTIONED SURFACE WARM FRONT LIFTS N OF THE LOCAL AREA
AND 850MB TEMPERATURE SURGE TO 10-12C. HIGHS HAVE BEEN NUDGED
UPWARD SLIGHTLY ONCE AGAIN INTO THE MID 60S FAR NW...65-70 FOR
CENTRAL AND EASTERN PORTIONS OF THE AREA. SREF PROBS CONTINUE TO
INDICATE A 90% CHANCE OF 2M DEWPOINTS EXCEEDING 60F ACROSS
S-CENTRAL/SE VA AND NE NC...AND 09/21Z NAM INDICATES STRONG
UPRIGHT FRONTOGENESIS FROM THE SURFACE TO ~750MB (09/00Z ECMWF
INDICATES THIS TO A LESSER EXTENT). THIS IS CONSIDERED A LOW PROB
AT THIS TIME...BUT THERE IS A POTENTIAL FOR A FORCED LINE OF
CONVECTION (RARE BUT NOT UNPRECEDENTED FOR JAN)...GIVEN STRONG
SYNOPTIC FLOW (60-65KT 850-700MB LAYER AVG) COMBINED WITH THE
AFOREMENTIONED ABUNDANT MOISTURE AND MESOSCALE FORCING.

A TRANSITION DAY ON SUNDAY AS UPPER TROUGH PIVOTS OFFSHORE AND
QUASI-ZONAL FLOW BRING A CLEARING AND STILL-MILD DAY. HIGHS
GENERALLY IN THE 50S TO NEAR 60.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STAYING CLOSE TO THE 12Z ECMWF FOR THE EXTENDED PERIOD. HI PRES WILL
SLIDE OFF THE CST AND OUT TO SEA SUN NGT THRU MON...PROVIDING MSTLY
CLEAR/PARTLY TO MOSTLY SUNNY CONDITIONS ACRS THE AREA. LATE MON NGT
THRU TUE...THE LATEST ECMWF BRINGS A SRN STREAM LO AND A COLD FRONT
TWD/AND ACRS THE AREA LATE MON NGT THRU TUE. AT THIS TIME...HAVE
SLGT CHC (20) POPS THEN CHC (30) POPS OVR THE REGION. THE FRONT
PUSHES OUT TO SEA TUE EVENG...BUT A SECONDARY BOUNDARY MAY CROSS THE
AREA ON WED. HAVE KEPT A DRY FCST FOR WED AT THIS TIME. DRIER AND
COOLER WNW FLO FILTERS IN FOR WED NGT THRU THU...AS HI PRES BLDS
INTO AND OVR THE REGION. MIN TEMPS WILL RANGE THRU THE 30S MON
MORNG...IN THE UPR 30S TO MID 40S TUE MORNG...IN THE 30S WED
MORNG...AND IN THE MID 20S TO LWR 30S THU MORNG. MAX TEMPS WILL
RANGE FM THE MID 50S TO LWR 60S MON...IN THE 50S TUE...IN THE MID
40S TO LWR 50S WED...AND IN THE 40S THU.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A LIGHT EASTERLY FLOW WILL GRADUALLY INCREASE MOISTURE INTO THE AREA
OVERNIGHT. CLOUDS BEGIN TO DEVELOP BELOW 10K FT AFTER MIDNIGHT AS AN
INVERTED TROUGH/COASTAL FRONT DEVELOP TOWARD MORNING PROVIDING SOME
LIFT. THE LOCATION OF THIS FRONT WILL AFFECT THE WIND DIRECTION (SE
WINDS TO THE EAST OF THE FRONT) AND IMPACT THE CEILING HEIGHT ON
FRIDAY. AS THIS FRONT DEVELOPS MID TO LATE MORNING...IT SHOULD SET
UP WEST OF ALL THE TAF SITES EXCEPT RIC THROUGH MIDDAY. THUS HAVE
IFR LATE MORNING AT RIC BUT MVFR OR BETTER AT THE REST. EVENTUALLY
     THE FRONT IS EXPECTED TO MOVE SLIGHTLY TO THE WEST OF RIC...
IMPROVING CONDS THERE TO MVFR. USED NAM AND GFS SOUNDINGS AND
POP GRIDS TO DETERMINE TIMING OF THE PCPN. HAVE IT BEGIN MID TO LATE
MORNING BUT STAYING NORTH OF ECG. RAIN DIMINISHES AFT 18Z.

THE POTENTIAL FOR FZRA OR PL (BRIEFLY AROUND 12Z FRIDAY) IS MAINLY
WEST OF RIC AND ANY THAT OCCURS SHOULD HAVE LITTLE TO NO IMPACT.

OUTLOOK...A MORE ORGANIZED FRONTAL SYSTEM APPROACHES THE REGION ON
SATURDAY...WITH PERIODS OF RAIN AND WIDESPREAD MVFR/OCNL IFR
CONDITIONS AND GUSTY WINDS. LOOK FOR DRY AND VFR SUNDAY AND MONDAY
THEN DETERIORATING CONDS ONCE AGAIN AROUND TUESDAY.

&&

.MARINE...
DO NOT HAVE ANY HEADLINES IN THE SHORT TERM TNGT THRU FRI NIGHT. HI
PRES WILL MOVE OFF THE NEW ENGLAND CST TNGT...AS A TROF OF LO PRES
DEVELOPS ALNG THE CAROLINA CST. NE WINDS 10 KT OR LESS THIS
EVENG...WILL BECOME ESE FOR TNGT THRU FRI. SE WINDS WILL THEN
INCREASE TO NEAR 15 TO 20 KT LATE FRI NGT...THEN BECOME S AND
INCREASE TO 15 TO 25 KT AND GUSTY FOR SAT...AS A WARM FRONT LIFTS
NWRD THRU THE AREA...FOLLOWED BY THE APPROACH OF A COLD FRONT.
SCA FLAGS WILL BE LIKELY FOR STRONG SOUTHERLY WINDS SAT AFTN/SAT
NGT...WITH SEAS BUILDING TO 5-9 FT. WINDS BECOME WNW AND REMAIN
RATHER STRONG BEHIND THE FRONT SAT NGT INTO SUN AFTN...THEN SETTLE
DOWN AND BECOME SW SUN NGT...AS HI PRES BLDS IN THEN MOVES OFFSHR.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ048-
     049-060>064-067>069.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...AJZ
SHORT TERM...AJZ/MAM
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, Jan 10, 1:12 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 AM EST FRI JAN 10 2014

MDZ021-022-VAZ065-066-070>076-079>083-110615-
DORCHESTER-WICOMICO-MECKLENBURG-LUNENBURG-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
112 AM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR A BRIEF PERIOD OF LIGHT SLEET OVERNIGHT
INTO EARLY FRIDAY MORNING. LITTLE TO NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>064-067>069-110615-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-
112 AM EST FRI JAN 10 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ023>025-NCZ012>017-030>032-102-VAZ077-078-084>100-110615-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
112 AM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Louisa

When
January 10, 4:00 AM EST to 8:00 AM EST
Where
Louisa forecast zone
Reported by
Law Enforcement

A light ice accumulation resulted in numerous accidents across the county.

Winter Weather, Cumberland

When
January 10, 4:00 AM EST to 8:00 AM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

A light glaze of ice attributed to a few accidents in and around Cartersville.

Winter Weather, Caroline

When
January 10, 4:00 AM EST to 8:00 AM EST
Where
Caroline forecast zone
Reported by
Law Enforcement
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Law enforcement reported numerous accidents across the county due to a light glaze of ice on the roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492543, 492544, 492545.